Alert archive / Kentucky / Severe Thunderstorm Warnings in 2003

Severe Thunderstorm Warning 85, NWS Jackson, KY

May 15, 2003Whitley County, Kentucky

NWS Jackson, KY issued this severe thunderstorm warning at May 15, 2003, 4:21 PM EDT for Whitley County, Kentucky. It was in force for 54 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 15, 2003, 4:21 PM EDT (20:21 UTC)
Expired
May 15, 2003, 5:15 PM EDT
In force
54 min
Issued by
NWS Jackson, KY
Area
Counties, with a storm outline in the text

County Whitley County, KY

The radar

The Knoxville radar (KMRX), 103 km from the middle of the area, began a volume at 20:24 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 15, 1:50 PM EDTSevere Thunderstorm WatchSPC5 hr

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 12:00Z, 8.4 hours before the alert went out and 235 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 12:00Z on 2003-05-15Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 663 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 12:00Z on 2003-05-15The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 30 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
663 J/kg
Mixed-layer CIN
-15 J/kg
Mixed-layer LCL
607 m above ground
0-6 km bulk shear
35 kt
0-1 km storm-relative helicity
30 m²/s²
0-3 km storm-relative helicity
65 m²/s²
Significant tornado parameter
0.1
Supercell composite
0.5

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KJKL 152021
SVRJKL
KYC235-152115-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE JACKSON KY
419 PM EDT THU MAY 15 2003

THE NATIONAL WEATHER SERVICE IN JACKSON KY HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  WHITLEY COUNTY.

* UNTIL 515 PM EDT.

* AT 419 PM EDT...RADAR INDICATED A SEVERE THUNDERSTORM 6 MILES WEST
  OF BARK CAMP...OR 16 MILES NORTHEAST OF WHITLEY CITY...MOVING
  EAST AT 45 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  RYE AROUND 425 PM EDT.
  WOODBINE AROUND 430 PM EDT.
  WILLIAMSBURG AROUND 440 EDT.

HAIL UP TO THE SIZE OF QUARTERS AND WIND GUSTS UP TO 60 MPH.

IF SEVERE WEATHER APPROACHES YOUR AREA GO INSIDE A STURDY SHELTER.

REPORT SEVERE WEATHER TO THE NEAREST LOCAL LAW ENFORCEMENT AGENCY.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 500 PM EDT
THURSDAY AFTERNOON FOR EAST CENTRAL KENTUCKY. A SEVERE THUNDERSTORM
WATCH ALSO REMAINS IN EFFECT UNTIL 700 PM EDT THURSDAY EVENING FOR
EASTERN KENTUCKY.

LAT...LON 3679 8400 3685 8433 3695 8433 3695 8412
          3696 8412 3686 8407

$$
PELTON

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, KY wrote its last area forecast discussion before this severe thunderstorm warning went out at May 15, 4:00 PM EDT, 21 minutes earlier.

Area forecast discussion, May 15, 4:00 PM EDT, 21 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE JACKSON KY
400 PM EDT THU MAY 15 2003

WATER VAPOR CLEARLY SHOWING OUR STORM SYSTEMS ON THE MAP TODAY.
CURRENT UPPER LOW HAS VORT MAXES ROTATING AROUND AND INITIATING
CONVECTION.  NEXT SPIN IS LOCATED OVER THE FOUR CORNERS REGION WHICH
WILL SHAPE OUR WEEKEND WEATHER.  RIDGING IS LOCATED OVER THE
NORTHERN CENTRAL PLAINS EXTENDING INTO CANADA.

VARIOUS BOUNDARIES IN THE AREA THIS AFTERNOON FROM EARLIER
CONVECTION.  PATCHES OF CLEARING ALLOWED FOR FURTHER
DESTABILIZATION.  CONVECTION TO SWING EAST OUT OF THE AREA WITH THE
TROUGH AXIS.  POPS FOR TONIGHT WILL BE EARLY...IN THE EVENING.

SOME BREAKS IN THE CLOUD COVER TONIGHT INTO TOMORROW.  WITH RECENT
RAINS...EXPECT AT LEAST PATCHY FOG IN AREAS.  CU TO DEVELOP TOMORROW
AFTERNOON.  CLOUD COVER WILL REMAIN THICKEST TO THE SOUTH.

CLOUD COVER AND THE CHANCES OF RAIN WILL INCREASE SAT.  FOUR CORNERS
SPIN WILL MOVE EAST...SLOWING THROUGH THE WEEKEND AS IN ENCOUNTERS
RIDGING.  MODELS DIFFER ON TRACK OF THIS UPPER LOW WITH THE GFS
BEING THE MODEL THAT BRINGS E KY THE BEST CHANCES OF PRECIP.
LOOKING TOWARDS A MODEL BLEND AND EDGING POPS UP TO MORE CLOSELY
AGREE WITH SURROUNDING OFFICES ATTM.  NOT EXPECTING UPPER LOW/WAVE
TO TURN SO SHARPLY SOUTH AS ETA/META SUGGESTS.  IT DOES HOLD ENOUGH
OF ITS OWN ENERGY TO MOVE EAST INTO THE SOUTHEAST CONUS.  QUESTION
WILL BE AIMED AT STRENGTH OF RIDGING.  AT ANY RATE INCREASED PRECIP
CHANCES THROUGH THIS PERIOD WITH LIKELY POPS ON SUNDAY WITH WARM
FRONT IN THE VICINITY.  SPREADING POPS FROM SOUTH TO NORTH BEGINNING
FRIDAY NIGHT.

EXTENDED...AT THE BEGINNING OF THE PERIOD A NE TO SW ORIENTED SW/V
TROUGH IS EXPECTED TO E MOVING INTO THE APPALACHIANS...WITH RIDGING
EXTENDING NORTHEAST FROM MEXICO NORTHEAST INTO QUEBEC. A TROUGH
EXTENDING FROM THE CANADIAN PLAINS DOWN INTO THE ROCKIES AND OFF THE
CA COAST WILL PROGRESS EAST IN THE NORTHERN STREAM THROUGH THE
PERIOD. BY THE END OF THE PERIOD A BROAD EASTERN US TROUGH IS
EXPECTED...WITH RIDGING INTO THE DESERT SW AS FLOW BECOMES MORE
ZONAL.

AT THE SFC...A COLD FRONT IS EXPECTED TO ACCOMPANY THIS NORTHERN
STREAM SYSTEM. THIS FRONT IS EXPECTED TO CROSS THE REGION ON TUE
EVENING/NIGHT. STRONG HIGH PRESSURE NEAR 1030 MB WILL BUILD IN
BEHIND THIS FRONT WITH SOME COOLER (8H TEMPS OF 4-6C OR SO) AND
DRIER AIR ACCOMPANYING IT. ABOVE NORMAL TEMPERATURES ARE EXPECTED ON
TUE AHEAD OF THE FRONT WITH TEMPS NEAR NORMAL THROUGH THE PERIOD.
MEX NUMBERS PROBABLY ARE BIASED A BIT TOWARD CLIMO ON THU AM AND
HAVE WENT A COUPLE OF DEGREES BELOW GUIDANCE. ONLY REAL CHANGES TO
GRIDS CENTER AROUND TIMING OF THIS FRONT...WITH IT NOW EXPECTED TO
BE ABOUT 12 HRS EARLIER THAN PREVIOUS FORECAST. THIS IS REFLECTED IN
THE POP...SKY...WX AND WIND GRIDS.

.JKL...SVR THUNDERSTORM WATCH# 378 FOR KYZ044-050>052 UNTIL 5 PM AND
SVR TS WATCH #379 FOR REMAINING CWA TIL 7 PM.

SHORT TERM: OUDEMAN
LONG TERM: PELTON

------------------------------------------------------------------
PREVIOUS DISCUSSIONS FOLLOW
------------------------------------------------------------------
1130 AM EDT THU MAY 15 2003

UPDATE WILL BE OUT TO INCLUDE TS WATCH UNTIL 5 PM FOR NORTHERN FOUR
COUNTIES.  NO OTHER CHANGES WERE MADE.

OUDEMAN
------------------------------------------------------------------
245 AM EDT THU MAY 15 2003

THE MAIN CONCERN WITH THIS MORNING/S FORECAST DEALS WITH PCPN
CHANCES THROUGH THE PERIOD. ATTM...SCATTERED SHRA/TSRA WAS FOUND
ACROSS E KY IN AN AREA OF UPPER DIVERGENCE AHEAD OF UPPER LOW
SPINNING ACROSS IA.  MODELS ARE IN FAIR AGREEMENT THAT THIS UPPER
LOW ROTATES THROUGH SOUTHERN GREAT LAKES TODAY...WITH AN UPPER LEVEL
SHORT WAVE PUSHING THROUGH OUR FORECAST AREA LATE THIS AFTERNOON AND
EARLY THIS EVENING. GFS IS FASTER MOVING THIS SYSTEM THROUGH...BUT
THE TREND HAS BEEN TO SLOW IT DOWN...THUS WILL USE THE ETA FOR
TIMING OF THE SYSTEM TODAY. THIS WOULD SUGGEST BEST CHANCE FOR
STRONGEST T-STORMS TO OCCUR BETWEEN 18Z-00Z. BUFKIT FCST SOUNDINGS
SHOW A FAIRLY LOW WBZ...SO WOULD THINK HAIL WOULD BE THE PRIMARY
SEVERE WEATHER THREAT TODAY. WITH A DEEP MOISTURE PROFILE
FCST...WILL CONTINUE LIKELY POPS ACROSS THE FORECAST AREA. WITH
CLOUDS IN PLACE TODAY...WILL GO A COUPLE OF DEGREES COOLER THAN
GUIDANCE VALUES WHICH KEEPS HIGHS IN THE LOWER 70S FOR MOST
LOCATIONS.

UPPER WAVE SHIFTS EAST OF THE FORECAST AREA BY 06Z TONIGHT...SO HAVE
DECREASED POPS IN OUR WESTERN MOST ZONES...BUT KEPT A GOOD CHANCE IN
FAR EASTERN ZONES EARLY. OTHERWISE...ONLY CHANGE WAS TO BUMP UP LOWS
IN NORTHERN LOCATIONS.

WHILE MODELS STILL DIFFER ON THE EVOLUTION OF STRONG UPPER WAVE
PUSHING INTO WRN AZ ATTM...IT APPEARS MOST OF E KY WILL BE BETWEEN
SYSTEMS ON FRIDAY...WITH A WEAK MEAN RIDGE LOCATED OVER OUR AREA.
HOWEVER...BOTH THE GFS AND ETA SUGGEST A WEAK UPPER LEVEL SHORT WAVE
TRAVERSES THROUGH THIS RIDGE ACROSS TN LATE FRIDAY. TO BETTER MATCH
SURROUNDING OFFICE/S GRIDS...WILL INTRODUCE A SLIGHT CHANCE OF PCPN
TO OUR SOUTHERN ZONES FRIDAY AND FRIDAY NIGHT. WITH A GOOD INCREASE
IN 1000-850MB THICKNESS FORECAST...WILL INCREASE HIGHS ON FRIDAY A
COUPLE OF DEGREES.

THERE STILL REMAINS MUCH UNCERTAINTY ON THE TRACK AND TIMING OF OUR
WEEKEND WEATHER SYSTEM...ALTHOUGH THE LATEST GFS RUN IS SLOWER AND
FURTHER SOUTH THAN IT/S PREVIOUS RUN...WHICH IS STARTING TO COME
MORE IN LINE WITH THE ETA SOLUTION. HOWEVER...THE LATEST ETA RUN
POSITIONS THIS SYSTEM A LITTLE FARTHER NORTH AND EAST THAN IT/S
PREVIOUS RUN. THUS...EXPECT THE REAL OUTCOME TO BE SOMEWHERE BETWEEN
LATEST GFS/ETA GUIDANCE. THEREFORE...WILL UNDERCUT AVN MOS GUIDANCE
FOR POPS SAT...WHICH PREVIOUS FCST HAS WELL HANDLED....AND KEEP CHC
POPS FOR SAT AND SUNDAY.

HYSELL
------------------------------------------------------------------
845 PM EDT WED MAY 14 2003

AT 00Z GRIDDED FORECAST TEMPERATURES LOOK RIGHT ON TARGET WITH
OBS...GENERALLY WITHIN A DEGREE. CURRENT DEWPOINTS AROUND 50 BUT
WITH CLOUDS CURRENT FORECAST LOWS IN THE MID 50S LOOK ON TRACK.
UPPER LOW IN THE UPPER MS VALLEY WITH SHORT WAVE TROF ROTATING
AROUND BRINGING THUNDERSTORMS TO NORTHERN ILLINOIS AND INDIANA.
BASED ON TRENDS AND 18Z MESOETA COULD SEE REMAINS OF THIS CONVECTION
COME INTO OUR CWA BEFORE DAYBREAK THURSDAY. JKL RADAR SHOWING
SCATTERED LIGHT SHOWERS OVER THE WESTERN PART OF THE CWA BUT THEY
ARE DECREASING. CHC POPS STILL LOOK GOOD TONIGHT...WITH BEST CHANCE
LATE AS DEPICTED IN GRIDDED FORECAST DATA. GRIDDED POPS IN GOOD
AGREEMENT WITH NEIGHBORING WFOS AND DO NOT PLAN ANY FORECAST
CHANGES AT THIS TIME.

SBH
Hazardous weather outlook, May 15, 4:30 AM EDT, 11 hours 51 minutes before
KYZ044-050>052-058>060-068-069-079-080-083>088-104-106>120-161200-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE JACKSON KY
430 AM EDT THU MAY 15 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN KENTUCKY.

.DAY ONE...TODAY AND TONIGHT.

THE STORM PREDICTION CENTER HAS PLACED ALL OF SOUTHEAST KENTUCKY
UNDER A SLIGHT RISK FOR SEVERE WEATHER TODAY. ADDITIONAL
THUNDERSTORMS ARE FORECAST TO ERUPT ACROSS SOUTHEAST KENTUCKY
EARLY THIS AFTERNOON. THE PRIMARY THREAT FROM THESE STORMS IS LARGE
HAIL...ALTHOUGH STRONG WINDS ARE ALSO POSSIBLE. WHILE SEVERE WEATHER
IS POSSIBLE ACROSS ALL OF SOUTHEAST KENTUCKY...THE GREATEST CHANCES
FOR SEVERE WEATHER WILL BE WEST OF A MOUNT STERLING TO PINEVILLE
LINE.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

SHOWERS AND A FEW THUNDERSTORMS ARE POSSIBLE IN EXTREME SOUTHERN
KENTUCKY FRIDAY AND FRIDAY NIGHT. A STRONGER STORM SYSTEM WILL BRING
A BETTER CHANCE FOR THUNDERSTORMS TO ALL OF SOUTHEAST KENTUCKY
SATURDAY AND SUNDAY...WHILE MORE THUNDERSTORMS ARE IN THE FORECAST
FOR WEDNESDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED THIS AFTERNOON AND EARLY THIS
EVENING.

HYSELL

In the hours before

Local storm report, May 15, 10:41 AM EDT, 5 hours 40 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON KY
1041 AM EDT THU MAY 15 2003

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

1006 AM    HINDMAN                   KY   0.75 IN HAIL
05/15/03   KNOTT                          ALONG HIGHWAY 80

MLM
Local storm report, May 15, 11:55 AM EDT, 4 hours 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON, KY
1155 AM EDT THU MAY 15 2003

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

1050 AM    WHEELWRITE                KY   .88 INCH HAIL
05/15/03   FLOYD                          REPORTED BY PUBLIC

1110 AM    VIRGIE                    KY   .75 INCH HAIL
05/15/03   PIKE                           REPORTED BY EM DIRECTOR

RAY
Local storm report, May 15, 12:19 PM EDT, 4 hours 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON, KY
1219 PM EDT THU MAY 15 2003

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

1155 AM    1 S FEDSCREEK             KY   .75 INCH HAIL
05/15/03   PIKE                           DIME-SIZED HAIL. REPORTED
                                          BY PUBLIC.

JP
Local storm report, May 15, 12:25 PM EDT, 3 hours 56 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON, KY
1225 PM EDT THU MAY 15 2003

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

11:55 AM    1 MILE SOUTH FEDSCREEK    KY   .75 INCH HAIL
05/15/03   PIKE                           REPORTED BY PUBLIC

RAY
Local storm report, May 15, 2:38 PM EDT, 1 hour 43 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON KY
0238 PM EDT THU MAY 15 2003

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0234 PM    3 SW LONDON               KY   0.75 IN HAIL
05/15/03   LAUREL

MLM
Local storm report, May 15, 3:30 PM EDT, 51 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON, KY
330 PM EDT THU MAY 15 2003

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0245 PM    CLAY CITY                 KY   .88 INCH HAIL
05/15/03   POWELL                         DIME TO NICKEL SIZE
                                          HAIL REPORTED BY SPOTTERS

0245 PM    STANTON                   KY   .88 INCH HAIL
05/15/03   POWELL                         DIME TO NICKEL SIZE
                                          HAIL REPORTED BY SPOTTERS

0245 PM    LONDON KY AIRPORT         KY   .75 INCH HAIL
05/15/03   LAUREL                         PEA TO DIME SIZE HAIL
                                          REPORTED BY FAA OBSERVER

0306 PM    STANTON                   KY   .88 INCH HAIL
05/15/03   POWELL                         REPORTED BY DISPATCH

0308 PM    STANTON                   KY   1.00 INCH HAIL
05/15/03   POWELL                         REPORTED BY DISPATCH

RAY

The office that day

Everything else NWS Jackson, KY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 15, 10:42 AM EDTSevere Thunderstorm WarningJKLFloyd, Pike63 min
May 15, 11:51 AM EDTSevere Thunderstorm WarningJKLPike24 min
May 15, 2:07 PM EDTSevere Thunderstorm WarningJKLLaurel53 min
May 15, 2:28 PM EDTSevere Thunderstorm WarningJKLEstill, Powell32 min
May 15, 2:59 PM EDTSevere Thunderstorm WarningJKLMenifee, Powell61 min
May 15, 3:18 PM EDTSevere Thunderstorm WarningJKLJackson42 min
May 15, 3:20 PM EDTSevere Thunderstorm WarningJKLRowan25 min
May 15, 3:25 PM EDTSevere Thunderstorm WarningJKLPulaski50 min
May 15, 3:32 PM EDTFlash Flood WarningJKLPowell3 hr
May 15, 3:33 PM EDTSevere Thunderstorm WarningJKLOwsley57 min
May 15, 3:37 PM EDTFlash Flood WarningJKLJackson3 hr
May 15, 3:51 PM EDTFlash Flood WarningJKLLaurel4 hr
May 15, 3:51 PM EDTSevere Thunderstorm WarningJKLBreathitt54 min
May 15, 4:00 PM EDTFlash Flood WarningJKLMenifee4 hr
May 15, 4:03 PM EDTSevere Thunderstorm WarningJKLMcCreary57 min
May 15, 4:07 PM EDTSevere Thunderstorm WarningJKLWayne38 min
May 15, 4:20 PM EDTFlash Flood WarningJKLFleming4 hr
May 15, 4:34 PM EDTSevere Thunderstorm WarningJKLLaurel26 min
May 15, 4:51 PM EDTSevere Thunderstorm WarningJKLKnox44 min
May 15, 5:13 PM EDTFlash Flood WarningJKLMontgomery3 hr

Nearby

Severe Thunderstorm Warnings in Kentucky, 2003Every severe thunderstorm warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.